Oregon, 2018

Flash Flooding and Hail in Oregon, May 25, 2018

May 25, 2018 · NWS PDT · 4 events in 2 counties and zones

Persistent moist southwest flow continued into the 25th of May. Thunderstorms developed late morning and continued well into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Persistent moist southwest flow continued into the 25th of May. Thunderstorms developed late morning and continued well into the evening. The storms produced locally heavy rain and some flooding. Also some hail occurred with the storms. The hail was mainly small, but did reach to 1 inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 25, 12:56 PM PST, 3 hours 54 minutes earlier.

Area forecast discussion, May 25, 12:56 PM PST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
156 PM PDT Fri May 25 2018

.SHORT TERM...Tonight through Monday...An upper level low over CA
has split in two. The main low over central will move east today. A
weaker low has formed in northern CA and will move northeast into
eastern OR this evening..then east into ID Saturday. It has spread
moisture and instability into OR this morning. A Flash Flood Watch
has been issued for Central OR, Ochoco John Day Highlands, Southern
Blue Mountains, and Wallowa County in OR until this evening. These
areas have received significant rainfall and additional rainfall may
cause flash flooding and/or mudslides. Scattered thunderstorms with
frequent lightning and hail are occurring in southeastern OR heading
north. Expect these storms to move into the CWA this afternoon. SPC
has Grant to Wallowa Counties in OR in Marginal Risk area for severe
thunderstorms. These storms will shift east and weaken late tonight.
By Saturday afternoon the showers will be from the northern Blue
Mountain Foothills to Mitchell eastward.

The upper level lows in ID and NV will move farther away from the
area Sunday and Monday. High pressure will build into WA and OR
Saturday afternoon. A few showers may linger in Wallowa County
Saturday evening. Sunday to Monday morning will be dry with sunny
warm days and cool nights. A few thunderstorms may develop
again Monday afternoon in Wallowa County.  Coonfield

.LONG TERM...Monday night through Friday...A broad swly flow aloft
will be over the region on Monday night and Tuesday for dry and mild
conditions. On Tuesday night and Wednesday a shortwave trough will
sharpen as it moves across the area bringing a chance of rain
showers along a cold front mainly central and east. Instability
parameters look pretty meager so have chosen to leave out
thunderstorms for now. Another wave on Thursday could bring a few
showers to the far eastern portions of the forecast area. It will be
noticeably cooler Wednesday through Thursday with temperatures
several degrees below normal. There could be low temperatures near
freezing in portions of Deschutes County both Wednesday and Thursday
morning. On Friday a few lingering showers could occur over mainly
Wallowa County...otherwise mostly dry conditions with high
temperatures closer to normal are expected. 78

&&

.AVIATION...00Z TAFS...VFR conditions will prevail through the
forecast period. Widespread shower and thunderstorm activity is
expected to develop soon over eastern Oregon and move newd through
the evening. KALW and KPDT will be on the western edge of this
activity. Will carry -SHRA at both sites. Rain showers will diminish
this afternoon at KBDN and KRDM this afternoon. MVFR conditions will
be possible in heavier showers. Winds will increase this evening and
overnight to 10-25KT with winds of 20-30KT at KDLS. 78

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  53  73  47  79 /  40  30   0  10
ALW  54  75  48  79 /  40  30   0  10
PSC  56  79  48  83 /  10  10   0   0
YKM  53  78  48  83 /  10  10   0   0
HRI  56  77  48  82 /  20  10   0   0
ELN  50  73  47  81 /  10   0   0   0
RDM  42  66  36  76 /  60  20   0   0
LGD  51  66  44  74 /  80  40  10  10
GCD  47  65  42  74 /  90  40  10  10
DLS  54  71  50  82 /  20  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Flash Flood Watch until midnight PDT tonight for ORZ050-503-505-
     506.

     Flash Flood Watch until 9 PM PDT this evening for ORZ509-511.

WA...None.
&&

76/78/78

In the hours before

Special weather statement, May 25, 3:14 PM PST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Pendleton OR
414 PM PDT FRI MAY 25 2018

ORZ503-505-260015-
Southern Blue Mountains of Oregon OR-John Day Basin OR-
414 PM PDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UMATILLA AND NORTH
CENTRAL GRANT COUNTIES UNTIL 515 PM PDT...

At 413 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Ritter, or 29 miles north of John Day, moving
north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ukiah and Dale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4478 11887 4479 11912 4522 11914 4520 11870
TIME...MOT...LOC 2313Z 184DEG 16KT 4485 11899

Peck
Special weather statement, May 25, 3:28 PM PST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pendleton OR
428 PM PDT FRI MAY 25 2018

ORZ506-260030-
Ochoco-John Day Highlands OR-
428 PM PDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK AND EASTERN
DESCHUTES COUNTIES UNTIL 530 PM PDT...

At 427 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms 25 miles east of Hampton, or 34 miles west of Burns,
moving northwest at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Suplee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4388 12034 4412 11968 4396 11963 4395 11978
      4370 11978 4370 11989 4361 11990 4361 12011
TIME...MOT...LOC 2327Z 152DEG 18KT 4367 11974

Peck
Special weather statement, May 25, 3:49 PM PST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pendleton OR
449 PM PDT FRI MAY 25 2018

ORZ503-506-260045-
Southern Blue Mountains of Oregon OR-Ochoco-John Day Highlands OR-
449 PM PDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT COUNTY UNTIL
545 PM PDT...

At 448 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Prairie City, or 17 miles southeast of John Day,
moving north at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Prairie City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4424 11877 4441 11878 4442 11872 4444 11870
      4445 11873 4445 11879 4459 11880 4458 11842
      4422 11852
TIME...MOT...LOC 2348Z 183DEG 11KT 4431 11864

Peck
Special weather statement, May 25, 3:54 PM PST, 56 minutes before
Special Weather Statement
National Weather Service Pendleton OR
454 PM PDT FRI MAY 25 2018

ORZ506-260045-
Ochoco-John Day Highlands OR-
454 PM PDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK AND SOUTHERN
GRANT COUNTIES UNTIL 545 PM PDT...

At 454 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Suplee to 10 miles northeast
of Drewsey. Movement was north at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Seneca, Suplee, Izee and Silvies.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4420 11989 4425 11823 4404 11823 4405 11882
      4396 11882 4396 11977 4377 11978 4377 11980
TIME...MOT...LOC 2354Z 179DEG 26KT 4384 11970 4390 11823

Peck
Local storm report, May 25, 4:29 PM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
529 PM PDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HEAVY RAIN       1 ESE IZEE              44.06N 119.37W
05/25/2018  M0.79 INCH       GRANT              OR   TRAINED SPOTTER

            1/4 INCH HAIL ALSO REPORTED. DURATION LESS THAN 1 HOUR.

&&

JAS
Special weather statement, May 25, 4:44 PM PST, 6 minutes before
Special Weather Statement
National Weather Service Pendleton OR
544 PM PDT FRI MAY 25 2018

ORZ503-505-260130-
Southern Blue Mountains of Oregon OR-John Day Basin OR-
544 PM PDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT COUNTY UNTIL
630 PM PDT...

At 544 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mount Vernon, or 11 miles west of John Day, moving northwest at 20
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mount Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4438 11918 4438 11932 4443 11943 4443 11948
      4438 11951 4438 11954 4469 11940 4449 11902
      4436 11911 4436 11916
TIME...MOT...LOC 0044Z 115DEG 17KT 4444 11918

Peck

The radar

The Pendleton radar (KPDT), 156 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Grant

When
May 25, 4:50 PM PST to 6:10 PM PST
Where
Grant County, 1.64 mi WNW of Joaquin Miller Resor to 5.06 mi W of Joaquin Miller Resor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.290, -118.980

Heavy rain from slow moving thunderstorms caused rock slides and water on roadways within an area that includes Mount Vernon, John Day and Canyon City in Grant county. Water entered a business through the front door in Mount Vernon. Rock slides occurred at mile post 157 of US Highway 26, at mile post 115 of US Highway 395, and along County Road 49. Mount Vernon received at least 0.60 inches of rain within one hour.

Flash Flood, Grant

When
May 25, 5:00 PM PST to 6:20 PM PST
Where
Grant County, 3.97 mi SSE of Monument to 4.47 mi SSE of Monument
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.770, -119.380

Heavy rain caused rock slides and water run off along Highway 402 between Long Creek and Monument in Grant county. The slides and flooding occurred at mile post 29 and between mile posts 18 and 22.

Hail, Wallowa

When
May 25, 7:25 PM PST to 7:40 PM PST
Where
Wallowa County, 0.69 mi S of Imnaha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.560, -116.830

Largest hail estimated at 1 inch in diameter near Imnaha in Wallowa county.

Flash Flood, Wallowa

When
May 25, 9:20 PM PST to 10:00 PM PST
Where
Wallowa County, 12.02 mi WSW of Imnaha Memaloose Arp to 12.12 mi WSW of Imnaha Memaloose Arp
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
45.350, -116.920

Run off and land slides damaged Imnaha Highway (Hwy 350) between mile posts 14 and 20. Road was closed and clean up continued into at least the next day. Rainfall south of Imnaha was as much as 0.87 inches over a one and a half hour period leading up to the flood.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2018Every state in 2018This day in weather historyWarnings in Oregon, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759386, 759388, 759371, 759382.